Texas, 2003Hail in Texas, June 11, 2003
June 11, 2003 · NWS MAF · 5 events in 4 counties and zones
Severe thunderstorms developed just east of a dryline across the eastern Permian Basin and Lower Trans Pecos on the 11th. Two very intense supercell storms impacted parts of southeast Pecos and northwest Terrell Counties this day.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms developed just east of a dryline across the eastern Permian Basin and Lower Trans Pecos on the 11th. Two very intense supercell storms impacted parts of southeast Pecos and northwest Terrell Counties this day. The second storm became potentially tornadic as it moved southeast across central Terrell County, with very strong radar indications of tornadic activity. Two reports of large funnel clouds were received from spotters and the public. These funnels were observed at considerable distances from the storm as it tracked across remote rural areas. The witnesses could not confirm debris at the ground, or any other evidence of a tornado. Other severe thunderstorms developed further north along the dryline. These storms exhibited characteristics consistent with low precipitation supercells, and produced large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 11, 2:30 AM CST, 9 hours 30 minutes earlier.
Area forecast discussion, Jun 11, 2:30 AM CST, 9 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
330 AM CDT WED JUN 11 2003
WESTERLY FLOW ALOFT THROUGH THE SHORT TERM FORECAST CYCLE WILL
MIX THE DRY LINE TO THE EXTREME EASTERN COUNTIES THROUGH FRIDAY
DURING THE DAYTIME. WILL GO WITH 10 TO 20 POPS ACROSS THE EXTREME
EAST AND OROGRAPHICALLY FAVORED SOUTHERN MOUNTAINS...BIG BEND IN
THIS SCENARIO THROUGH FRIDAY. THE LEFT EXIT REGION OF THE SUBTROPICAL
JET AND SHORTWAVE TROUGHS EMBEDDED IN THE WESTERLY FLOW SHOULD AID
CONVECTION IN THESE AREAS.
IN THE EXTENDED FORECAST A COOL FRONT/WIND SHIFT IS STILL SLATED
TO PASS THROUGH THE REGION SATURDAY WITH THE BEST CONVERGENCE AND
DYNAMICS PASSING TO THE NORTH AND EAST OF THE AREA. THE BEST
CHANCE OF PRECIPITATION WITH THIS FRONTAL PASSAGE WILL PROBABLY BE
IN THE EASTERN BASIN LATE SATURDAY AND SATURDAY NIGHT.
IN THE EXTENDED FORECAST DECIDED TO CONFINE POPS TO THE OROGRAPHICALLY
FAVORED TERRAIN...WEST OF THE PECOS RIVER...SUNDAY AND MONDAY WITH A
FAIRLY STRONG RIDGE DEVELOPING OVER WEST TEXAS. TERRAIN AND INSTABILITY
COULD IGNITE ISOLATED STORMS. KEPT TUESDAY DRY.
MAF 095/068 097/067 097 12---
CNM 099/064 099/064 099 12---
MRF 087/055 089/057 089 12111
FST 098/069 099/071 099 12111
.MAF...
TX...NONE.
NM...NONE.
12
Hazardous weather outlook, Jun 11, 3:30 AM CST, 8 hours 30 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-112030-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
430 AM CDT WED JUN 11 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEAST NEW
MEXICO.
.DAY ONE...TODAY
ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON
AND EVENING ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO. ANY STORMS
THAT DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH DAMAGING
WINDS AND LARGE HAIL THE PRIMARY SEVERE WEATHER HAZARDS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ISOLATED THUNDERSTORMS WILL AGAIN BE POSSIBLE THURSDAY AFTERNOON AND
EVENING...BUT MAINLY ALONG AND EAST OF THE TRANS PECOS WHERE BETTER
LOW LEVEL MOISTURE WILL RESIDE. SOME OF THESE STORMS MAY BECOME
SEVERE...PRODUCING DAMAGING WINDS AND LARGE HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT AT
THIS TIME.
Hail, Terrell
- When
- June 11, 12:00 PM CST
- Where
- Terrell County, 21 mi NNE of Sanderson
- Measured
- 3 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 30.433, -102.267
A rancher a few miles north of Farm to Market Road 2400 in rural parts of northwest Terrell County reported three inch hail stones as a supercell thunderstorm moved across rural sections of the county. The hail stones were reported to be sporadic.
Hail, Pecos
- When
- June 11, 3:59 PM CST
- Where
- Pecos County, 24 mi SSW of Bakersfield
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 30.567, -102.433
The public reported nickel to quarter size hail.
Hail, Mitchell
- When
- June 11, 4:00 PM CST
- Where
- Mitchell County, 2 mi ESE of Cuthbert
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.467, -101.000
Hail, Terrell
- When
- June 11, 4:26 PM CST to 4:40 PM CST
- Where
- Terrell County, 21 mi NNE of Sanderson
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 30.433, -102.267
Golfball size hail was reported by a rancher a few miles north of Farm to Market Road 2400 in rural parts of northwest Terrell County. This was the second supercell thunderstorm to result in large hail at this rancher's location on the 11th. The first severe thunderstorm impacted northwest Terrell County between four and five hours earlier with up to three inch hail, and is listed previously.
Hail, Scurry
- When
- June 11, 5:00 PM CST
- Where
- Scurry County, 3 mi S of Hermleigh
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.583, -100.750
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Tennessee, June 11, 20031 death · $5,000 · 1 in hail · 29 events
- Hail and Damaging Winds in Oklahoma, June 11, 2003$110,000 · 2.85 in hail · 87 events
- Flash Flood and Hail in West Virginia, June 11, 2003$3.0 million · 0.88 in hail · 2 events
- Hail and Damaging Winds in Texas, June 11, 2003$630,000 · 1 in hail · 22 events
- Flash Flooding and Hail in Mississippi, June 11 to 12, 2003$256,000 · 55 kt wind · 35 events
- Flash Flood and Hail in Mississippi, June 11, 2003$222,000 · 1 in hail · 35 events
- Hail and Damaging Winds in Georgia, June 11, 2003$619,000 · 60 kt wind · 7 events
- Hail and Damaging Winds in Oklahoma, June 11 to 12, 2003$106,000 · 70 kt wind · 19 events
- Damaging Wind in Alabama, June 11, 2003$250,000 · 65 kt wind · 1 event
- Tornadoes and Flash Flooding in Texas, June 11, 2003$33,000 · F0 · 39 events
- Tornadoes and Hail in Nebraska, June 11, 2003$83,000 · F0 · 18 events
- Damaging Wind in Arkansas, June 11, 2003$150,000 · 70 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5362898, 5362900, 5362897, 5362896, 5362899.